Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Morristown, TN

July 17, 2013Lee County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2013, 4:52 PM EDT for Lee County, Wise County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2013, 4:52 PM EDT (20:52 UTC)
Expired
Jul 17, 2013, 5:30 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Lee County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:35 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 2:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT WED JUL 17 2013

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
VERY LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED IN THE
SHORT TERM AS A DEEP RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
OHIO AND TN VALLEY REGIONS. CONVECTION THIS AFTERNOON WILL DISSIPATE
AFTER SUNSET WITH NO MID/UPPER LEVEL FORCING FOR LIFT OVERNIGHT.
PATCHY VALLEY FOG MAY DEVELOP...ESPECIALLY NEAR BODIES OF WATER OR
LOCATIONS THAT SAW RAIN THIS AFTERNOON. EXPECT MUCH THE SAME
TOMORROW...WITH AFTERNOON CONVECTION DEVELOPING IN THE HIGHER
TERRAIN AND SLOWLY DRIFTING INTO THE VALLEY. WHILE A FEW STORMS MAY
BECOME STRONG...NO SEVERE STORMS ARE EXPECTED. WILL FOLLOW
PERSISTENCE FOR TEMPERATURES...WITH LOWS IN THE UPPER 60S TO LOWER
70S BOTH NIGHTS...AND HIGHS TOMORROW IN THE UPPER 80S LOWER 90S IN
MOST SPOTS.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE UPPER-RIDGE BEGINS TO BREAK DOWN ON FRIDAY AS IT PUSHES EAST
AND A BROAD LONGWAVE TROUGH MOVES ACROSS THE GREAT LAKES REGION.
THIS WILL DRIVE A SLOW MOVING COLD FRONT INTO THE OHIO VALLEY LATE
FRIDAY INTO SATURDAY...AND EVENTUALLY INTO THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY LATE SATURDAY INTO SUNDAY. MODELS
ARE ALSO INDICATING THE POTENTIAL FOR A PLUME OF GULF MOISTURE TO
PUSH NORTHWARD INTO THE REGION THIS WEEKEND...WHICH COULD LEAD TO
SOME SLIGHTLY BETTER CHANCES FOR DIURNAL CONVECTION ON SATURDAY.
THEREAFTER...POPS INCREASE TO LIKELY SATURDAY NIGHT INTO SUNDAY AS
THE FRONT SAGS SOUTH INTO THE AREA. THOUGH NOTHING WIDESPREAD IS
EXPECTED...HIGH INSTABILITY AND SOME MODERATE SHEAR WILL ALLOW FOR
SOME STORM ORGANIZATION AND FOR SOME STORMS TO BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL AND
ESPECIALLY LOCALLY HEAVY RAINFALL.

THE FRONT WILL MOVE SOUTH AND OUT OF THE REGION SUNDAY NIGHT INTO
MONDAY...BUT THE SLOW MOVING UPPER-TROUGH OVER THE GREAT LAKES WILL
ALLOW FOR A FEW SHORTWAVES TO MOVE ACROSS THE AREA DURING THE EARLY
TO MIDDLE PART OF NEXT WEEK. THIS WILL YIELD A REASONABLE CHANCE
FOR SCATTERED CONVECTION EACH DAY AND SOME COOLER TEMPERATURES IN
THE MID TO UPPER 80S GIVEN THE ADDITIONAL CLOUD COVER EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  93  72  92  72 /  20  30  10  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  92  72  90  72 /  20  20  10  30  20
OAK RIDGE, TN                       71  92  71  89  72 /  20  20  10  30  20
TRI CITIES AIRPORT, TN              68  91  68  87  68 /  30  20  20  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/AMP
Hazardous weather outlook, Jul 17, 3:49 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 AM EDT WED JUL 17 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
349 AM EDT WED JUL 17 2013 /249 AM CDT WED JUL 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WEAK COLD FRONT WILL PUSH INTO THE AREA THIS
WEEKEND...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE......BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

In the hours before

Special weather statement, Jul 17, 3:26 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT WED JUL 17 2013

TNZ015-016-VAZ005-172015-
HANCOCK TN-HAWKINS TN-SCOTT VA-
326 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...HAWKINS AND HANCOCK
COUNTIES UNTIL 415 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF SURGOINSVILLE...OR 11 MILES
WEST OF GATE CITY...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SURGOINSVILLE...
OKOLONA AND KEPLER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jul 17, 4:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT WED JUL 17 2013

VAZ002-005-172130-
SCOTT VA-WISE VA-
438 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND SCOTT
COUNTIES UNTIL 530 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF WISE...MOVING SOUTHWEST AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...NORTON AND
COEBURN.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Jul 17, 4:41 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 SSE BRISTOL TN        36.51N 82.17W
07/17/2013  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

            ONE INCH HAIL REPORTED AT THE INTERSECTION OF WEAVER PIKE
            AND OLD JONESBORO RD.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:35 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton85 min
Jul 17, 4:17 PM EDTSevere Thunderstorm WarningMRXSullivan28 min
Jul 17, 4:43 PM EDTAreal Flood AdvisoryMRXCarter, Unicoi2 hr
Jul 17, 4:47 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan, Washington28 min
Jul 17, 4:50 PM EDTAreal Flood AdvisoryMRXSullivan115 min
Jul 17, 5:25 PM EDTAreal Flood AdvisoryMRXMarion110 min
Jul 17, 5:50 PM EDTAreal Flood AdvisoryMRXSullivan, Washington3 hr
Jul 17, 6:32 PM EDTFlash Flood WarningMRXHawkins, Sullivan, Washington3 hr
Jul 17, 7:14 PM EDTAreal Flood AdvisoryMRXCocke, Sevier2 hr
Jul 17, 6:17 PM EDTAreal Flood AdvisoryMRXScott118 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.